Skip to main content

Parenteral Nutrition Component Shortages Lead to Adverse Outcomes


March 25, 2014

Hospitals need look no further than their own organization to clearly see the adverse effects of ongoing nationwide shortages of critical medications that threaten patient safety and health. Plaguing the profession of healthcare for years, costly drug shortages have become increasingly frequent, occur with little or no warning, and often result in ethics-entangled rationing of available supplies, compromised or delayed drug therapy, harmful errors, and other adverse outcomes.

The Institute for Safe Medication Practices conducted a survey in November and December 2013 on drug shortages involving essential components needed to prepare parenteral nutrition (PN). We wanted to learn how the shortages of key components of PN have affected healthcare providers and patients, and how the U.S. market has reacted to foreign products imported by the U.S. Food and Drug Administration (FDA) to help ease these shortages.

During the past year, 68% of survey respondents reported using at least 1 of 6 products imported into the U.S. after the FDA exercised regulatory discretion to ease the shortages of critical PN components, with adult multi-trace elements (ADDAMEL N, 59%), organic phosphate injection (GLYCOPHOS, 49%), and 20% IV fat emulsion (36%) as the most frequently used imported products. The most frequently reported problem, besides expense, for calcium chloride injection, zinc gluconate injection, and IV fat emulsion was that the products required additional steps to prepare and dispense.

Have you experienced any error due to the shortages with these products? Has your organization resorted to importing these products from outside the U.S.? How have these shortages impacted the compounding of PN in your facility?

 

Matthew Grissinger, RPh, FISMP, FASCP, is the Director of Error Reporting Programs at the Institute for Safe Medication Practices.

Back to Top